Tornadoes · United States · Mississippi · 2015

EF2 tornado, Moss Hill to Chunky, Mississippi, January 3, 2015

From Moss Hill to Chunky, this EF2 tornado ran 8.0 miles across Jasper and Newton counties on January 3, 2015, touching down at 3:04 PM CST and reaching 200 yards wide. It killed nobody, and did $507,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
January 3, 2015
Touchdown
3:04 PM CST (21:04 UTC)
Lifted
3:17 PM CST (21:17 UTC)
On the ground
13 minutes
Path length
8.0 miles (12.9 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$507,000
Counties
Jasper and Newton counties
Touchdown point
32.130, -89.071
Lift-off point
32.224, -88.991
Record number
1501031504-01

The damage survey

17 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • 5 mobile homes destroyed, units separated from undercarriage and debris carried, several power poles snapped, extensive tree damage
  • Several trees snapped and uprooted. shed destroyed.
  • Most of roof off of home. Several trees snapped and uprooted.
  • Trees snapped and uprooted.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the afternoon of January 3rd, a strong upper level low was moving through the central Plains and a cold front began to move into the region. Across the Lower Mississippi River Valley, peak heating and upper 60s to low 70s dewpoints contributed to decent instability in the developing warm sector in advance of the front. Strong low level wind shear and winds aloft were in place, which made a favorable environment for tornadoes. This helped to support widespread thunderstorms along with a few supercell storms.||A long lived, persistent, storm tracked across the southeastern counties (Lawrence, Jefferson Davis, Covington, Jasper and Lauderdale County) and produced eight tornadoes. Considerable damage occurred in Jasper County, north of Rose Hill, and also near Mount Olive in Covington County and Meehan and Bailey in Lauderdale County. Severe storms moved out of the region by early Saturday evening. The front slowly moved to the east through the area through the evening of January 3rd.||In addition to the severe storms and tornadoes, widespread flooding occurred in southeast Mississippi where 3-5 inches of rain fell. Record amounts of moisture for the month of January were observed in the evening weather balloon sounding at the Jackson International Airport, where precipitable water value of 1.74 inches tied the record last set on January 3, 1973. This led to widespread heavy rainfall and flooding. Water covered some roads and water was entering homes near Bay Springs, with one road washed out nearby.

The tornado developed about a half mile southeast of the intersection of MS Highway 503 and County Road 20, and quickly strengthened as it moved northeast toward the intersection. The storm was at its strongest at this point, destroying five mobile homes, snapping several utility poles, and causing extensive tree damage. It continued northeast along the east side of Highway 503, downing trees near County Road 50323 and then began to parallel the eastern segment of County Road 20. Along this roadway, much of the roof was removed from a home, several trees were snapped or uprooted and minor damage occurred to another home. The tornado then crossed County Road 2026, where a mobile home was destroyed, and County Road 50325, where more trees were snapped. Farther northeast an outbuilding was destroyed near the intersection of MS Highway 504 and County Road 2420. The tornado damaged utility poles just across the Newton County line where it finally lifted. In all ten homes were destroyed along the path of the tornado.The estimated wind maximum was 130 mph at its strongest in Jasper County. The total path length was around 8 miles.

The tornado developed about a half mile southeast of the intersection of MS Highway 503 and County Road 20, and quickly strengthened as it moved northeast toward the intersection. The storm was at its strongest at this point, destroying five mobile homes, snapping several utility poles, and causing extensive tree damage. It continued northeast along the east side of Highway 503, downing trees near County Road 50323 and then began to parallel the eastern segment of County Road 20. Along this roadway, much of the roof was removed from a home, several trees were snapped or uprooted and minor damage occurred to another home. The tornado then crossed County Road 2026, where a mobile home was destroyed, and County Road 50325, where more trees were snapped. Farther northeast an outbuilding was destroyed near the intersection of MS Highway 504 and County Road 2420. The tornado damaged utility poles just across the Newton County line where it finally lifted. In all ten homes were destroyed along the path of the tornado.The estimated wind maximum was 130 mph at its strongest in Jasper County. The total path length was around 8 miles.

The tornado began in southeast Newton County along Griffis Fountain Road, where numerous trees were snapped. It continued northeastward into western Lauderdale County, snapping trees as it crossed Point Wanita Lake Road, the Chunky River, and US Highway 80. It then caused roof damage to a house and damaged an outbuilding as it crossed Suqualena Meehan Road. Additional trees were snapped and uprooted as the tornado crossed I-20, then a few trees were snapped along Suqualena Graham Road shortly before the tornado lifted. The estimated maximum winds were 110 mph. The total path length for the tornado was 9.9 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Jan 3, 11:04 AM CST, 4 hours earlier.

Area forecast discussion, Jan 3, 11:04 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1104 AM CST SAT JAN 3 2015

.UPDATE...

THE PRIMARY ADJUSTMENT TO THE FORECAST THIS MORNING INCLUDES SHIFTING
THE SEVERE WEATHER RISK MORE INTO CENTRAL/ERN MS WHERE THE ELEVATED
THREAT FOR TORNADOES/DAMAGING WINDS/HAIL CONTINUES. THE FORECAST IS
GENERALLY ON TRACK WITH A RISK FOR FLASH FLOODING CONTINUING OVER
MOST OF THE AREA...AND ALL ELSE IS GENERALLY ON TRACK.

A STRONG SHORTWAVE TROUGH OVER THE SOUTHERN PLAINS WILL LIFT
NORTHEAST TODAY WITH MODEST HEIGHT FALLS APPROACH THE AREA THIS
AFTERNOON. THE INCREASED FORCING WILL HELP TO REINVIGORATE CONVECTIVE
COMPLEX CURRENTLY MOVING TOWARD THE NATCHEZ TRACE CORRIDOR AND
GUIDANCE BRINGS INTO ERN MS BY LATE THIS AFTN. THE BIG CONCERN
IS GREATER DESTABILIZATION TAKING PLACE OVER SE LA/SRN MS WITH
EFFECTIVE LOW LEVEL SHEAR/SRH (200+ M2/S2) AND SFC-BASED INSTABILITY
ON THE INCREASE THERE...WE CONTINUE TO BE CONFIDENT IN THE SEVERE
WEATHER POTENTIAL AND ELEVATED THREAT AREA GENERALLY ALONG AND SE OF
THE NATCHEZ TRACE CORRIDOR AS INTENSIFYING CONVECTION INTERACTS WITH
THE IMPROVING ENVIRONMENT WITH LATEST HRRR GUIDANCE SHOWING MID/
UPPER 60S DEWPOINTS UP TO THE GOLDEN TRIANGLE AREA BY EARLY/MID AFTN.

THE LATEST NEAR TERM GUIDANCE INDICATES THAT BROKEN LINEAR CONVECTIVE
SYSTEM MAY SOLIDIFY IN VICINITY OF CURRENT COLD POOL OVER WRN/CENTRL MS
AND GRADUALLY MOVE INTO ERN MS BY EARLY EVNG. AS THE SYSTEM SLOWS
DOWN...EXPECT POTENTIAL FOR INCREASING FLASH FLOOD THREAT WITH
INTENSE RAINFALL RATES PRODUCING LOCALIZED AREAS OF 3 TO 5 INCHES OVER
WET GROUND. /EC/

&&

.AVIATION...A MIX OF CLOUDS AND CONVECTION WILL RESULT IN MAINLY
MVFR/IFR FLIGHT CATEGORIES AT TAF SITES ACROSS THE AREA TODAY INTO
TONIGHT.  SOME STORMS COULD BE SEVERE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY ACROSS CENTRAL...SOUTH...AND EAST MISSISSIPPI
(KHKS...KJAN...KGTR...KMEI...& KHBG)...AND CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...AND SOME TORNADOES.  WHILE SOME LIGHT
RAIN WILL LINGER ACROSS THE AREA OVERNIGHT INTO EARLY SUNDAY
MORNING...ESPECIALLY IN THE EAST...THE HEAVIEST CONVECTION SHOULD BE
EXITING EAST AND SOUTHEAST MISSISSIPPI BETWEEN 01-03Z THIS EVENING.
WINDS TODAY WILL BE GUSTY FROM THE SOUTH...BUT WILL GRADUALLY BECOME
MORE WESTERLY AND EVENTUALLY NORTHWESTERLY IN THE WAKE OF THE COLD
FRONTAL PASSAGE THIS EVENING AND OVERNIGHT. /19/

&&

.PREV DISCUSSION... /ISSUED 400 AM CST SAT JAN 3 2015/

INCREASING RISK FOR SIGNIFICANT ARCTIC OUTBREAK NEXT WEEK...

SHORT TERM...THIS SYSTEM SHOULD MOVE EAST OF AREA BY EARLY MORNING
SUNDAY...AND IN THE WAKE OF IT COLD AIR ADVECTION SHOULD RESULT IN
WIDESPREAD LOW CLOUDS AND SOME PATCHY LIGHT RAIN AND DRIZZLE INTO AT
LEAST EARLY SUNDAY. TEMPS SHOULD BE SOME 20 DEG COOLER SUNDAY THAN
SATURDAY. WITH THE SHORTWAVE PASSING THROUGH THE REGION REGIONAL
CROSS SECTIONS HOLDS ON TO SOME LOW CLOUDS FOR SUNDAY NIGHT. SO HAVE
GENERALLY PARTLY CLOUDY SKIES FOR THAT PERIOD...WHICH WILL HINDER
RADIATIONAL COOLING. SO WENT CLOSER TO A MILDER SOLUTION FOR SUNDAY
NIGHT./17/

LONG TERM...MONDAY THROUGH FRIDAY...THE MAIN FOCUS OF THE LONG TERM
CONTINUES TO BE THE MUCH COLDER AIR THAT IS FORECAST TO AFFECT THE
ARKLAMISS REGION DURING THE MIDDLE OF NEXT WEEK. THE FIRST SHOT OF
ARCTIC AIR WILL ARRIVE BEHIND THIS WEEKENDS STORM SYSTEM. A 1040MB
SURFACE HIGH WILL FILTER INTO THE REGION BEHIND THE FRONT BUT WILL
ONLY GIVE A SHORT...GLANCING BLOW AS THIS SFC HIGH WILL BE
PROGRESSIVE AND MOVE ACROSS THE OHIO VALLEY BY TUESDAY. THIS SHOT OF
COLDER AIR WILL BRING SUBFREEZING LOWS ON MONDAY AND TUESDAY AND
COOLER DAYTIME HIGHS FOR MONDAY. THERE WILL BE A SHORT MODERATION IN
TEMPERATURES ON TUESDAY BEFORE A DRY COLD FRONT MOVES THROUGH THE
REGION. THE AIR BEHIND THIS WILL BE THE COLDEST WE HAVE SEEN YET.
MODELS CONTINUE TO AGREE IN A 1050+ MB SURFACE HIGH DIVING SOUTH
INTO THE CENTRAL PLAINS. THIS WILL SPREAD A COLD AIRMASS DEEP INTO
THE SOUTH WITH SOME POTENTIAL FOR A HARD FREEZE...PARTICULARLY FOR
THE HIGHWAY 82 CORRIDOR. THIS WOULD BRING OVERNIGHT LOWS ON
WEDNESDAY NIGHT INTO THE TEENS AND DAYTIME HIGHS ON THURSDAY NOT
REACHING ABOVE FREEZING. THE REMAINDER OF THE AREA SHOULD SEE LOWS
WEDNESDAY NIGHT IN THE TEENS AND 20S BUT SHOULD GET ENOUGH WARMTH ON
THURSDAY TO REACH INTO THE UPPER 30S/AROUND 40. GIVEN THE TIGHTENED
PRESSURE GRADIENT OVER THE REGION LATER WEDNESDAY INTO EARLY
THURSDAY...THIS WILL CREATE WIND CHILL READINGS INTO THE SINGLE
DIGITS AND LOWER TEENS. OVERALL THIS PATTERN WILL LEAD TO AN
EXTREMELY COLD AND RAW PERIOD AS THE SFC HIGH STICKS AROUND OVER THE
REGION THROUGH THE END OF THE WEEK. /28/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ030-031-033-038-
     039-045-046-051-052-056>058-064>066-072>074.

     FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR MSZ018-019-
     025>029-032-034>037-040>044-047>050-053>055-059>063.

LA...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR LAZ007>009-015-
     016-023>026.

AR...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Jan 3, 2:20 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CST SAT JAN 3 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032-
034>037-040>044-047>049-053-054-059>063-042030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
220 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH SUNDAY...

THE SEVERE WEATHER POTENTIAL WILL CONTINUE OVER THE OUTLOOK
AREA...PRIMARILY FOR LOCATIONS ALONG AND EAST OF THE NATCHEZ TRACE
PARKWAY...THIS AFTERNOON. THIS SEVERE WEATHER THREAT OVER THE OUTLOOK
AREA IS EXPECTED COME TO AN END DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

MSZ030-031-033-038-039-045-046-050>052-055>058-064>066-072>074-
042030-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-SCOTT-
NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
220 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...
SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH SUNDAY...

TORNADOES
THREAT...ELEVATED
TIMING...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...THIS AFTERNOON AND TONIGHT

FLOODING
THREAT...ELEVATED
TIMING...THIS AFTERNOON AND TONIGHT

AN ELEVATED THREAT FOR SEVERE WEATHER CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...AND TORNADOES CONTINUES OVER THE OUTLOOK AREA
FOR THE REMAINDER OF THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS ARE
EXPECTED TO MOVE NORTHEAST INTO AND THROUGH THE OUTLOOK AREA THROUGH
THIS EVENING.

IN ADDITION...INTENSE RAINFALL RATES ASSOCIATED WITH THE STORMS WILL
PRODUCE LOCALIZED AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

19

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

...ADDITIONAL URLS FOR FLOODING ISSUES...

LOWER MISSISSIPPI RIVER RFC HOME PAGE...
   WWW.SRH.NOAA.GOV/LMRFC/
NWS SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.HPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
WPC DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.HPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
WPC EXCESSIVE RAINFALL DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
WPC DAY 1 THROUGH 7 QPF...
   WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
WPC QPF DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML
NWS JAN OBSERVED PRECIPITATION IMAGES...
   WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jan 3, 12:41 PM CST, 2 hours 23 minutes before
LAZ016-025-MSZ040-047-053-031925-
WARREN MS-ISSAQUENA MS-CLAIBORNE MS-TENSAS LA-MADISON LA-
1241 PM CST SAT JAN 3 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1241 PM CST SAT JAN 3 2015

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 5 MILES SOUTHEAST OF TENDAL TO 5 MILES
SOUTHWEST OF ST. JOSEPH AT 1242 PM CST...MOVING EAST AT 40 MPH.

PEOPLE IN CLAIBORNE...SOUTHERN ISSAQUENA AND WESTERN WARREN
COUNTIES...AND MADISON AND EASTERN TENSAS PARISHES SHOULD MONITOR
THESE STORMS CLOSELY.

LAT...LON 3254 9123 3257 9106 3259 9113 3263 9104
      3260 9107 3257 9104 3261 9100 3264 9102
      3267 9097 3266 9078 3193 9075 3186 9104
      3187 9126 3181 9126 3186 9132 3178 9139
      3246 9140
TIME...MOT...LOC 1842Z 253DEG 36KT 3238 9128 3188 9128

DHB
Local storm report, Jan 3, 12:46 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1246 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLOOD            LAKE VILLAGE            33.32N 91.28W
01/03/2015                   CHICOT             AR   EMERGENCY MNGR

            60 PCT OF RURAL ROADS IN CHICOT COUNTY FLOODED

&&

GERARD
Special weather statement, Jan 3, 1:42 PM CST, 1 hour 22 minutes before
MSZ035-036-042-048-032010-
HUMPHREYS MS-HOLMES MS-HINDS MS-YAZOO MS-
142 PM CST SAT JAN 3 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CST SAT JAN 3 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 8 MILES SOUTHWEST OF TINSLEY AT 142 PM CST...MOVING NORTHEAST
AT 50 MPH.

PEOPLE IN YAZOO...HOLMES AND SOUTHEASTERN HUMPHREYS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3314 8993 3290 8996 3271 9014 3266 9024
      3266 9028 3263 9031 3258 9042 3258 9044
      3257 9045 3253 9054 3297 9052 3329 9017
TIME...MOT...LOC 1942Z 216DEG 45KT 3267 9052

AEG
Local storm report, Jan 3, 2:07 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
207 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          OAK VALE                31.44N 89.96W
01/03/2015                   LAWRENCE           MS   AMATEUR RADIO

            COUPLE OF SPOTTER AND HAM REPORTS OF A TORNADO ON THE
            GROUND NEAR OAK VALE

&&

GERARD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

9.1 hours before the tornado, 100 km from the path. January 3, 2015.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 92 joules per kilogram, CIN -86, lifted condensation level 505 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2015-01-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 353 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-86 J/kg
Surface CAPE
103 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Meridian/Key Field (MEI), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 90 km away, was scanning. The volume nearest the touchdown began at 21:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of January 3, 2015

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 32:05 PM CSTEF0Lawrence, MS0.150$1,000
January 32:36 PM CSTEF1Covington, MS1.950$20,000
January 32:39 PM CSTEF1Covington, MS1.0100$40,000
January 33:24 PM CSTEF1Newton, MS9.9100$30,000
January 33:48 PM CSTEF1Lauderdale, MS3.650$47,000
January 34:06 PM CSTEF0Sumter, AL0.7100
January 34:31 PM CSTEF1Lauderdale, MS2.650$20,000
January 34:36 PM CSTEF1Sumter, AL1.2200
January 34:52 PM CSTEF0Monroe, AL0.150$10,000
January 34:53 PM CSTEF0Lowndes, MS0.350$5,000
January 34:55 PM CSTEF1Greene, AL1.6400
January 35:19 PM CSTEF0Greene, AL1.3100
January 35:23 PM CSTEF0Marion, AL0.360

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.